South Carolina, 2004Flash Flood and Hail in South Carolina, June 29 to 30, 2004
June 29 to 30, 2004 · NWS CAE · 8 events in 5 counties and zones
5 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 28, 9:50 PM EST, 4 hours earlier.
Area forecast discussion, Jun 28, 9:50 PM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 PM EDT MON JUN 28 2004
.UPDATE...
HV UPDATED POPS BASED ON CUR RADAR TRENDS. NO OTHR CHNGS ATTM.
&&
.PREV DISCUSSION...
OVERALL WEATHER PATTERN IN THE SHORT TERM AND THROUGH THE WEEK FOR
THAT MATTER DOES NOT CHANGE MUCH FROM WHAT IT HAS BEEN. MOIST AIR
MASS OVER THE AREA WITH MAINLY DIURNAL CONVECTION FORCED BY WEAK
UPPER LEVEL IMPULSES AND SURFACE BOUNDARIES ACROSS THE AREA.
SCATTERED SHOWER ACTIVITY CURRENTLY MOVING INTO CWA FORCED BY
APPROACHING SHORT WAVE FROM THE WEST AND DIFFUSE BOUNDARY OVER THE
AREA. WILL CARRY A CHANCE POP THROUGH THE SHORT TERM.
NO CHANGE IN OVERALL PATTERN EXPECTED. SCATTERED DIURNAL CONVECTION
EACH DAY WITH LOWS NEAR 70 AND HIGHS UPPER 80S TO AROUND 90.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
99/99
Hazardous weather outlook, Jun 28, 5:14 AM EST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
614 AM EDT MON JUN 28 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291011-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
614 AM EDT MON JUN 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE THROUGH THE AREA LATER
TODAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS...SOME MAY
BECOME SEVERE. THE STORM PREDICTION CENTER HAS PUT US IN A SLIGHT
RISK AREA FOR LATER THIS AFTERNOON AND EVENING. THE GREATEST THREAT
WILL BE VERY HEAVY RAIN AND WINDS GUSTS TO 60 MPH. SOME SMALL HAIL IS
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA FOR MORE DETAILS.
In the hours before
Special weather statement, Jun 29, 12:20 AM EST, 1 hour 30 minutes before
SCZ035-036-041-290615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
120 AM EDT TUE JUN 29 2004
...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY...BARNWELL
COUNTY AND BAMBERG COUNTY THROUGH 215 AM EDT...
AT 120 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTH OF SPRINGFIELD TO 3 MILES SOUTHWEST OF ELKO TO 11 MILES
WEST OF SNELLING...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF DENMARK TO 9 MILES NORTH OF BARNWELL TO 16 MILES WEST OF
BARNWELL...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SPRINGFIELD...ELKO...
SNELLING...BLACKVILLE...NORTH...NORWAY...NEESES...LIVINGSTON...
BARNWELL AND HILDA THROUGH 215 AM EDT.
WIND GUSTS TO 35 MPH CAN BE EXPECTED ALONG WITH EXCESSIVE
CLOUD-TO-GROUND LIGHTNING. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.
LM
Special weather statement, Jun 29, 12:37 AM EST, 1 hour 13 minutes before
SCZ038-290615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 AM EDT TUE JUN 29 2004
...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 215 AM
EDT...
AT 137 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF SUMMERTON...OR ABOUT 17
MILES SOUTHWEST OF MANNING...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUMMERTON AND MANNING
THROUGH 215 AM EDT.
WIND GUSTS TO 35 MPH CAN BE EXPECTED ALONG WITH EXCESSIVE
CLOUD-TO-GROUND LIGHTNING. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.
LM
Special weather statement, Jun 29, 1:06 AM EST, 44 minutes before
SCZ035>038-290645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 AM EDT TUE JUN 29 2004
...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN
COUNTY...ORANGEBURG COUNTY AND BARNWELL COUNTY THROUGH 245 AM EDT...
AT 206 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES NORTH OF ELLOREE TO 6 MILES WEST OF BLACKVILLE...OR ALONG A
LINE EXTENDING FROM 18 MILES WEST OF MANNING TO 8 MILES NORTH OF
BARNWELL...MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NORWAY...BLACKVILLE...
CAMERON...BROOKDALE...WILKINSON HEIGHTS...ORANGEBURG...EDISTO...
CORDOVA...MANNING AND COPE THROUGH 245 AM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
Event by event
5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Clarendon
- When
- June 29, 1:50 AM EST
- Where
- Clarendon County, 8 mi SE of Summerton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.530, -80.250
Goat Is. Resort reported several trees down in the area and very heavy rain.
Thunderstorm Wind, Edgefield
- When
- June 30, 10:15 AM EST
- Where
- Edgefield County, 5 mi SE of Edgefield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.730, -81.850
Sheriff reported trees down on hwy 23 near the middle school. Small hail was also reported.
Thunderstorm Wind, Orangeburg
- When
- June 30, 11:20 AM EST
- Where
- Orangeburg County, 4 mi N of North
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.667, -81.100
Highway Maint. reported large limbs down on Lightning Hill Road near Woodford.
Hail, Aiken
- When
- June 30, 12:00 PM EST
- Where
- Aiken County, Windsor
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.483, -81.517
Public called and reported nickel size hail covering the ground. The event lasted 20 minutes.
Thunderstorm Wind, Sumter
- When
- June 30, 12:07 PM EST
- Where
- Sumter County, Pinewood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.733, -80.467
Power company reported many trees, telephone poles, and powerlines down.
Thunderstorm Wind, Clarendon
- When
- June 30, 12:07 PM EST
- Where
- Clarendon County, Paxville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.733, -80.350
Power company reported some trees and powerlines down.
Flash Flood, Clarendon
- When
- June 30, 12:15 PM EST to 2:00 PM EST
- Where
- Clarendon County, Paxville
- Measured
- 2.5
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.666, -80.216 (the zone’s center; the record gives no point)
Emergency services reported 2 to 3 inches of rain just east of Paxville flooding streams and fields. Some secondary roads were flooded.
Hail, Clarendon
- When
- June 30, 12:55 PM EST
- Where
- Clarendon County, 8 mi SE of Summerton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.530, -80.250
Goat Island Resort reported 3/4 inch hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, June 29, 20045 deaths · 1 event
- Dense Fog in California, June 29, 200410 injured · $75,000 · 1 event
- Flash Flood in New Mexico, June 29, 2004$500,000 · 1 event
- Tornado in Texas, June 29, 2004$80,000 · F0 · 1 event
- Damaging Wind in Louisiana, June 29, 2004$40,000 · 60 kt wind · 1 event
- Flash Flooding in Texas, June 29 to 30, 2004$25,000 · 4 events
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Flash Flooding in Texas, June 29, 20049 events
- Flash Flooding in Texas, June 29, 20049 events
- Lightning Strike in Montana, June 29, 20041 injured · $10,000 · 1 event
- Flash Flooding and Hail in Oregon, June 29, 200463 kt wind · 5 events